Hail, Crow Wing
- When
- July 19, 2:47 PM CST to 2:48 PM CST
- Where
- Crow Wing County, 0.84 mi NE of Ft Ripley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.180, -94.360
A cold front moved across Minnesota during the day on the 19th. Ahead of the front was a very moist and extremely unstable air mass along with a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved across Minnesota during the day on the 19th. Ahead of the front was a very moist and extremely unstable air mass along with a warm front. Strong wind shear was also in place, especially in the vicinity of the warm front and with a low-level jet pushing into the area as well. These ingredients led to storm development across central Minnesota by mid-afternoon with one storm becoming a dominant supercell that produced very large hail over a wide area, with some of that large hail being driven by winds in excess of 60 mph. As the storm crossed I-35, upwards of 20 cars experienced broken windshields with many of the cars being trapped on the highway as the most intense part of the storm crossed the highway in the middle of a construction zone where traffic was at a standstill due to the construction and heavy weekend vacation traffic from the Minneapolis-St. Paul area. This storm then crossed into Wisconsin and continued to produce large hail and sporadic wind damage, along with a few funnel clouds. Heading into the evening hours, this storm evolved upscale into a large MCS that caused large amounts of damage across parts of Wisconsin. Additional storms were seen ahead of the large supercell that led to additional wind and hail damage as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 19, 1:43 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 243 PM CDT Fri Jul 19 2019 .SHORT TERM...(This evening through Saturday) Issued at 243 PM CDT Fri Jul 19 2019 Severe weather potential for east-central MN and northwest Wisconsin this afternoon into early evening. All modes of severe weather will be possible - see latest Hazardous Weather Outlook for details. (Apologies for the brief discussion due to past, present, and future severe weather keeping us a little busy today!) Storms could clear out quickly west to east tonight with clearing skies late tonight. Lows as cool as the low 50s in northern Minnesota as drier air moves in, in the low 60s in northwest Wisconsin. Mainly sunny and nice on Saturday with highs in the upper 70s and much more comfortable dew points in the 50s. A low chance for a few showers across east-central MN and northwest Wisconsin, but very low potential for thunderstorms, and showers won't last all that long if they do develop. .LONG TERM...(Saturday night through Friday) Issued at 243 PM CDT Fri Jul 19 2019 Zonal flow will be in place in Sunday with a shortwave diving through the Upper Midwest Sunday afternoon into early Monday morning. This may lead to a few showers and storms, mainly across our western zones. Northwest flow will then set-up for the remainder of the extended. This will bring periodic rainfall chances through the week, but no significant systems are expected through the period. Sunday and Monday will see temperatures in the 70s to near 80 with 80s for most areas for the remainder of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri Jul 19 2019 VFR cloud decks are seen at all sites early this afternoon with light showers in the HIB, INL, BRD and DLH areas. These showers may linger in spots before additional storm development is expected, mainly at BRD and HYR, after 4PM/21Z. Storms may be severe with damaging winds and large hail, with a few tornadoes possible in the BRD area. Refinements to timing are expected once development becomes clearer as uncertainty still exists. In addition to MVFR ceilings in storms, visibility restrictions to MFVR/IFR will be possible. && .MARINE... Issued at 243 PM CDT Fri Jul 19 2019 Outside of the potential for a few thunderstorms this afternoon and evening along the South Shore of Lake Superior, no hazardous conditions are expected over the next 48 hours. Storms this afternoon/evening may contain wind gusts to 40 to 50 knots. Winds through Saturday will be generally westerly, but run southwest to northwest at times. A few gusts to around 12-15 knots will be possible during the day on Saturday. Waves will be 2 feet or less through the period. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 78 56 75 / 60 20 10 10 INL 53 78 50 74 / 20 10 10 10 BRD 61 80 56 76 / 30 30 10 0 HYR 61 79 54 77 / 100 20 20 10 ASX 61 81 57 76 / 90 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...BJH AVIATION...BJH MARINE...BJH
Hazardous Weather Outlook National Weather Service Duluth MN 308 PM CDT Fri Jul 19 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 308 PM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dangerous severe thunderstorms capable of producing large hail, damaging winds, and tornadoes are likely across east central Minnesota and northwest Wisconsin this afternoon and evening. There is a low potential for minor flash flooding when storms go through as well. Storms will exit east central Minnesota by early evening and the threat for severe weather should be over by midnight in northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters will be needed today and tonight. LSZ121-140>148-202015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 308 PM CDT Fri Jul 19 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Dangerous severe thunderstorms capable of producing large hail and wind gusts in excess of 40-50 knots will be possible across the western tip of Lake Superior this afternoon and early evening. These storms should be out of the area by midnight tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. JJM/BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 248 PM CDT Fri Jul 19 2019 MNZ038-WIZ001-192000- Pine-Douglas- 248 PM CDT Fri Jul 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND SOUTHWESTERN DOUGLAS COUNTIES... At 248 PM CDT, a strong thunderstorm was near Bruno, or 25 miles northeast of Hinckley, moving east at 60 mph. Wind gusts up to 40 mph, dime size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Bruno, Cloverton, Kerrick, Cozy Corner, Harlis, Belden, Duquette, and Kingsdale. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4618 9276 4638 9277 4643 9218 4616 9217 TIME...MOT...LOC 1948Z 267DEG 53KT 4629 9258 Miller
Special Weather Statement National Weather Service Duluth MN 313 PM CDT Fri Jul 19 2019 MNZ034>036-192030- Northern Aitkin-Crow Wing-South Aitkin- 313 PM CDT Fri Jul 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND EAST CENTRAL CROW WING COUNTIES... At 312 PM CDT, a strong thunderstorm was near Deerwood, or 13 miles northwest of Mille Lacs Lake, moving northeast at 55 mph. Wind gusts up to 40 mph, dime size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Crosby, Aitkin, Ironton, Deerwood, Cuyuna, Cedar Lake, Bay Lake, Waukenabo, Kimberly, Trommald, Gun Lake, Ripple Lake, Cuyuna Country State Park, Esquagamah Lake, Waldeck, Hassman, Rossburg, Farm Island Lake, and Pine Knoll. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4678 9366 4659 9338 4636 9381 4649 9400 TIME...MOT...LOC 2012Z 225DEG 48KT 4648 9383 Miller
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
321 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 SSW BRUNO 46.24N 92.68W
07/19/2019 M0.25 INCH PINE MN CO-OP OBSERVER
LOTS OF PEA SIZED HAIL AT THE TIME OF THE
CALL.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 3 SSE PINE CENTER 46.18N 93.89W
07/19/2019 E0.70 INCH CROW WING MN TRAINED SPOTTER
&&
WLSpecial Weather Statement National Weather Service Duluth MN 334 PM CDT Fri Jul 19 2019 MNZ035-036-192045- Northern Aitkin-South Aitkin- 334 PM CDT Fri Jul 19 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AITKIN COUNTY... At 334 PM CDT, a strong thunderstorm was near Palisade, or 13 miles southwest of Big Sandy Lake, moving northeast at 55 mph. Wind gusts up to 40 mph, penny size hail, torrential rainfall, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Big Sandy Lake, McGregor, Palisade, Tamarack, Libby, Kimberly, Flowage Lake, Gun Lake, Sheshebee, Waldeck, and Savanna Portage State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4665 9365 4687 9327 4667 9306 4651 9351 TIME...MOT...LOC 2033Z 237DEG 48KT 4663 9348 Miller
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 SSE AITKIN 46.52N 93.71W
07/19/2019 E0.25 INCH AITKIN MN PUBLIC
REPORTED AT SOIL WATER CONSERVATION DISTRICT
OFFICE.
&&The Minneapolis radar (KMPX), 160 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
Crops were flattened by the large hail.
Extensive tree damage and three buildings with heavy damage was reported Near Falcon Avenue.
Hail stones punched through a steel garage roof and sheetrock ceiling and damaged a vehicle.
Golf ball to tennis ball-sized hail broke windows on the north side of a home.
Numerous trees were downed with one falling through a trailer roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843841, 843842, 843843, 843844, 843845, 843846, 843847, 843848, 843853, 843849, 843850, 843851, 843854, 843852.